To the Editor.—
We were interested in the report by Lowe and Bures on the occurrence of Woronoff's rings (WR) in patients with psoriasis who were undergoing psoralen and ultraviolet A (PUVA) treatment (Archives 114:278-279, 1978). Penneys and his colleagues1 have suggested that an inhibitor of prostaglandin (PG) synthesis diffuses outward from psoriatic plaques and inhibits PGE2 formation in WR. We have reported that UVB-(300 nm) induced erythema in man is associated with increased levels of PGE, and PGF2α.2 Lowe and Bures cite the work of Lord et al,3 who reported that PG biosynthesis was stimulated by methoxsalen and UVA irradiation (360 nm). They then conclude that if the WR are induced by the inhibition of PG synthesis, the occurrence of WR in PUVA-treated skin implies that the photosensitization from PUVA results from increased PG synthesis. They refer to an article by Morrison et al,4
Warin AP, Greaves MW. Woronoff's Rings With PUVA Therapy. Arch Dermatol. 1979;115(1):105. doi:10.1001/archderm.1979.04010010071026
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: